Random BG Spikes

Hey guys Im 26 years of age. Have had type 1 for 20 years now. I’ve been on an insulin pump for 14 of those years. I wear the Omnipod and the Dexcom G6. I have never had much of an issue with crazy spikes in my blood sugar and if i have I have been able to make adjustments with my doctor or on my own to fix the problem. Recently I lost my endocrinologist that I’ve had since I was a little kid due to turning 26 and insurance reasons. Im in that limbo phase of getting a new adult endo because of covid-19. I feel stuck. I get these very random spikes in my BG like never before and it seems impossible to get them down. I even change my pod or give myself a shot and nothing. Eventually I come crashing down. I’ve adjusted my basal rate throughout the day and even my Insulin to carbs ratios. Still have had no luck. Starting to wonder if it’s my ratios or just my Infusion sites. I wear the pod on my waistline above my buttocks. I work as a firefighter and have always taken really good care of myself but this has become extremely frustrating and just reaching out for help if anyone can.

Hi @Mattyice3. So sorry to hear about your frustrations. Pods and pod issues have been mentioned discussions Something needs to change - Omnipod vs TSlim question too
but you may have to scroll to find what other users have determined to be the problems and perhaps some solutions. You mentioned where you wear your pods - I’m wondering if you need to try site different sites? You do have to be careful with placement given your line of work - fit which I thank you by the way - but scar tissue can build up and interfere with absorption.
Wishing you the best.

hi @Mattyice3 Matthew welcome to Type One Nation. one of the bigger problems with pumping is scarring, and so if you are using your favorite sties too much it can cause absorption problems. I don’t get why a shot didn’t work… that could suggest you have used bad insulin… or it means your pod basal rate is blocked/occluded and that will look like a stubborn high as well.

try a new site. try a new vial, try both. if you are getting sick or are stressed it could also look like your insulin went bad… or your pod is broken. there’s always something to try - don’t give up… and if you don’t mind advice: a “new endo” would do the exact same things you are doing. good luck

Hi again. Another thought - it’s tempting to stack insulin - via pump or injection - if numbers aren’t dropping as quickly as you would like. My doctor told me to wait 2 hours (in my case) before adding any more insulin, and I’ve found it fits start to come down. Extremely (and frustratingly) slowly but it’s not a crash. I’ve also found that no amount of insulin week start bringing me down until I start washing ketones out of my system, so I drink a few glasses of water or something sugar free and find that does help.

@Mattyice3 Hi Matty, and welcome to the JDRF TypeOneNation Forum!

Reading what you wrote, I see the “good news” that you did NOT lose your primary diabetes care physician. You, with so many years experience, are That Physician. As long as you are careful, use some good tools [such as Dexcom Clarity] to “see” what is happening, you can be the person to make insulin adjustments - just be VERY careful and make changes in increments; you should also get professional guidance and advice.

It doesn’t really matter whether you use a pump infusion or injection with needle, you WILL develop scar tissue over time and it is imperative for you to rotate/change areas [not just square inch patches] of your body. After using a varity of injection needles for 47 years I decided to go with a pump 15+ years ago just to cut back from 2,000 injections each year to 130 pump infusions - yep, loads of scar tissue al over my body.

Have you tried placing your Pod in any other area of your body? I know in your profession [which usually offers good, heavily subsidized insurance], you need to have the big thing attached where it will not be dislodged by pulling cloths on quickly and by rigorous activity, but, you do have areas that are more “protected” than your lower back, buttox area.

And two thoughts about your “corrections” with injection; ONE [as has been said above], never do more than one injection in a 150 minute period to avoid ‘insulin stacking’, and TWO, inject into a non-over muscled body area such as your belly or back of arm - an area far removed from your Pod.

Good luck with your progress with diabetes management, and for a long and healthy life. My comments/suggestions are based on my personal experience; I am NOT a licensed healthcare professional.